Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 72, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 2, 2018, 3:32 AM CDT for 4 counties in Missouri; Doniphan County, Kansas. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2018, 3:32 AM CDT (08:32 UTC)
- Expired
- Jun 2, 2018, 4:00 AM CDT
- In force
- 28 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Doniphan County, KS, Andrew County, MO, Buchanan County, MO, Clinton County, MO, DeKalb County, MO
The radar
The Pleasant Hill radar (KEAX), 112 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 3:40 AM CDT | TSTM WND DMG | 1 E Saint Joseph, MO | MULTIPLE TREES AND POWER LINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 8.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2011 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 1778 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
173 WUUS53 KEAX 020832 SVREAX KSC043-MOC003-021-049-063-020900- /O.NEW.KEAX.SV.W.0072.180602T0832Z-180602T0900Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Kansas City/Pleasant Hill MO 332 AM CDT SAT JUN 2 2018 The National Weather Service in Pleasant Hill has issued a * Severe Thunderstorm Warning for... Southeastern Doniphan County in northeastern Kansas... Central Buchanan County in northwestern Missouri... Northern Clinton County in northwestern Missouri... Southeastern Andrew County in northwestern Missouri... Western DeKalb County in northwestern Missouri... * Until 400 AM CDT. * At 331 AM CDT, a severe thunderstorm was located over St. Joseph, moving east at 65 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... St. Joseph, Wathena, Elwood, Maysville, Country Club Villa, Country Club, Stewartsville, Agency, Osborn, Amazonia, Clarksdale, Easton, Cosby, Amity, St. Joseph Airport and Helena. This includes the following highways... Interstate 29 between mile markers 38 and 56. Interstate 229 between mile markers 0 and 14. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3961 9500 3985 9507 3998 9439 3966 9429 TIME...MOT...LOC 0831Z 262DEG 58KT 3978 9482 HAIL...<.75IN WIND...60MPH $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 12:25 AM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Jun 2, 12:25 AM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 1225 AM CDT Sat Jun 2 2018 .Discussion... Issued at 318 PM CDT FRI JUN 1 2018 Upper level ridging and slight WAA in the low levels allowed for abnormally warm temperatures in the lower 90s to develop over the area this afternoon. The high mixing level today allowed the dewpoint to lower and at least keep us somewhat marginal on the humidity levels and heat index values. The next major impact to the region will start to spin up late this afternoon over central Nebraska as very unstable air meets up with moisture and a shortwave trough & frontal boundary to initiate convection in that area. The overall trend in the model guidance is for the storms over central Nebraska to quickly become linear along the convergence boundary ahead of a cold front progressing east. The strong southerly flow over the central plains today has developed a large swath of MLCAPE values >4000 J/kg and SBCAPE to near 6000 J/kg that spans from eastern Oklahoma up through central Nebraska. As the upper level shortwave progresses east, a surface low will develop over central Kansas propagating this high region of CAPE to the east. As the sunsets, the surface layer will become decoupled allowing the LLJ to intensify over central Kansas. The LLJ will shift slightly to the east allowing MUCAPE of near 5000 J/kg all the way to the KS/MO border. The strength and orientation of the LLJ shows backwards propagating corfidi vectors orientated to the SE at 30kts. Once this complex of storms develops a solid cold pool, this system is expected to take a hard southerly turn and feed off that LLJ and 4000+ MUCAPE along with mid level lapse rates near 9C/km. The MCS will rapidly push into our CWA after 06z, with a high likely of severe winds 60+mph, especially as it enters over NW Missouri. There is some uncertainty to the exact timing of the squall line with the HRRR and RAP really struggling to propagate this MCS southward. The latest HRRR run (18Z) is starting to come in line with the NAMnest, HWR NSSL, and HWR NMMB models which have been rather consistently showing a quick moving MCS propagating to the south. All models do indicate that the MCS will weaken slightly before reaching the KC metro area around 3-5AM, but caution should be taken when this much instability and forcing available as this feature enters the region. A large stratiform precipitation region can be expected to lag behind this system keeping precipitation in the area through late morning, also inhibiting afternoon redevelopment over central MO with cloud coverage and rain early in the day. It is becoming more likely that this MCS will stabilize our CWA tomorrow as it pushes through in the morning, but if the cold pool is not able to overtake areas of central Missouri there could be redevelopment along the cold front as it pushes through Saturday afternoon. The current thinking is that this stable air will hold out and any redevelopment will occur east and south of our CWA late in the afternoon. Dewpoint temperatures will noticeable drop on the backside of this frontal boundary allowing Saturday night to feel rather nice compare to what we have seen lately. Sunday through Monday look to be two of the nicest days in the last month on the backside of the cold front as high pressure builds into he region. Highs will top out around the mid 80s with dewpoint temps in the mid 50s! High pressure will start to advect east allowing a southerly return flow to redevelop Tuesday with a slight increase in temps and dewpoints from Monday. Wednesday we return to our "July" pattern with a strong push of WAA and moisture bringing low 90s and heat index values in the mid to upper 90s with it. && .Aviation...(For the 06Z TAFS through 06Z Saturday Night) Issued at 1225 AM CDT SAT JUN 2 2018 While the line of storms has developed, turned to the southeast, and is advancing toward northwestern MO, the intensity is not quite as strong as though. This may be due to warm air aloft limiting the overall intensity. Regardless, using the time of arrival tool brings the line into STJ around 09Z and KMCI between 09Z and 10Z. Have adjusted the timing but kept the forecast as is since there still looks to be a period of thunderstorms early in the morning which would include heavy rain and gusty winds. A cold front will push through the area later in the morning, switching winds to the northwest and clearing things. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Barham Aviation...CDB
Hazardous weather outlook, Jun 1, 5:33 AM CDT, 21 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 533 AM CDT Fri Jun 1 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-021045- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 533 AM CDT Fri Jun 1 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight An Air Quality Alert is in effect today for the Kansas City Metro. Avoid refueling vehicles, using lawn mowers, and strenuous activity until this evening. Also, check on those that have respiratory issues such as asthma or heart disease. Severe weather will be possible tonight generally along and west of Interstate 35. The main threats will be damaging winds, frequent lightning, and flash flooding. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms will again be possible Monday night into Tuesday however it is too early to determine if these storms will be severe. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Jun 2, 12:53 AM CDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1253 AM CDT SAT JUN 2 2018
MOZ001-020645-
Atchison MO-
1253 AM CDT SAT JUN 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ATCHISON COUNTY UNTIL 145
AM CDT...
At 1252 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Sidney to Cook. Movement was
southeast at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Tarkio, Rock Port, Rockport, Westboro, Watson, Indian Cave State Park
and Phelps City.
This includes Interstate 29 between mile markers 104 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4057 9521 4026 9555 4030 9556 4032 9561
4031 9566 4034 9562 4041 9566 4046 9564
4046 9568 4048 9570 4049 9568 4051 9569
4052 9566 4055 9566 4056 9568 4052 9571
4052 9575 4058 9577
TIME...MOT...LOC 0552Z 300DEG 29KT 4078 9578 4053 9618Special weather statement, Jun 2, 1:36 AM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
136 AM CDT SAT JUN 2 2018
KSZ102-MOZ001-002-011-020715-
Doniphan KS-Atchison MO-Holt MO-Nodaway MO-
136 AM CDT SAT JUN 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DONIPHAN...
ATCHISON...HOLT AND WESTERN NODAWAY COUNTIES UNTIL 215 AM CDT...
At 136 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Coin to near Stella. Movement
was southeast at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Maryville, Tarkio, Mound City, Rock Port, Fairfax, Burlington
Junction, Maitland, Skidmore, Forest City, Craig, White Cloud,
Rockport, Graham, Elmo, Big Lake, Westboro, Watson, Quitman,
Blanchard and Fortescue.
This includes Interstate 29 between mile markers 75 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4058 9516 4029 9483 3985 9534 4000 9534
4000 9531 4004 9542 4012 9539 4018 9548
4024 9547 4026 9555 4030 9556 4031 9566
4034 9562 4046 9564 4048 9570 4054 9565
4056 9568 4052 9571 4052 9575 4058 9577
TIME...MOT...LOC 0636Z 323DEG 31KT 4063 9537 4027 9578Special weather statement, Jun 2, 2:18 AM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
218 AM CDT SAT JUN 2 2018
KSZ102-MOZ001>003-011-012-020800-
Doniphan KS-Atchison MO-Worth MO-Holt MO-Nodaway MO-Andrew MO-
218 AM CDT SAT JUN 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DONIPHAN...WESTERN
WORTH...EASTERN ATCHISON...HOLT...NODAWAY AND NORTHWESTERN ANDREW
COUNTIES UNTIL 300 AM CDT...
At 218 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Blanchard to near Verdon. Movement was
southeast at 50 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Maryville, Tarkio, Mound City, Highland, Oregon, Fairfax, Burlington
Junction, Hopkins, Ravenwood, Maitland, Skidmore, Forest City, Craig,
Fillmore, White Cloud, Athelstan, Barnard, Sheridan, Parnell and
Graham.
This includes Interstate 29 between mile markers 68 and 107.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4057 9441 3967 9534 4000 9534 4000 9531
4004 9542 4012 9539 4018 9548 4024 9547
4026 9555 4029 9555 4030 9559 4058 9529
TIME...MOT...LOC 0718Z 316DEG 41KT 4058 9518 4015 9564
MellSpecial weather statement, Jun 2, 3:00 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
300 AM CDT SAT JUN 2 2018
KSZ025-102-MOZ002>005-011>013-020-028-020845-
Doniphan KS-Atchison KS-Platte MO-Buchanan MO-De Kalb MO-Worth MO-
Holt MO-Gentry MO-Nodaway MO-Harrison MO-Andrew MO-
300 AM CDT SAT JUN 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR DONIPHAN...ATCHISON...CENTRAL
BUCHANAN...WORTH...GENTRY...NORTHERN HARRISON...HOLT...NODAWAY...
NORTHWESTERN PLATTE...ANDREW AND NORTHWESTERN DEKALB COUNTIES UNTIL
345 AM CDT...
At 300 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Maryville to near Highland. Movement was
southeast at 50 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
St. Joseph, Maryville, Atchison, Savannah, Albany, Wathena, Elwood,
Stanberry, Mound City, Highland, Troy, Country Club Villa, Country
Club, King City, Grant City, Oregon, Effingham, Burlington Junction,
Hopkins and Ravenwood.
This includes the following highways...
Interstate 35 in Missouri between mile markers 100 and 113.
Interstate 29 between mile markers 43 and 90.
Interstate 229 between mile markers 0 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4057 9377 3942 9511 3942 9556 3965 9557
3965 9534 4000 9534 4000 9531 4004 9542
4012 9540 4027 9524 4027 9518 4033 9518
4058 9491
TIME...MOT...LOC 0800Z 316DEG 41KT 4031 9485 3988 9531
MellThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 12:53 AM CDT | Special Weather Statement | EAX | Atchison | 52 min |
| Jun 2, 1:36 AM CDT | Special Weather Statement | EAX | Atchison, Holt | 39 min |
| Jun 2, 2:18 AM CDT | Special Weather Statement | EAX | Atchison, Holt, Nodaway | 42 min |
| Jun 2, 3:00 AM CDT | Special Weather Statement | EAX | Andrew, Gentry, Holt, Nodaway, Worth | 45 min |
| Jun 2, 3:39 AM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Clay, Clinton, Platte | 36 min |
| Jun 2, 3:46 AM CDT | Special Weather Statement | EAX | Andrew, Buchanan, Clay, Clinton, Daviess, DeKalb and 5 more | 44 min |
| Jun 2, 3:59 AM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Caldwell, Clinton, DeKalb | 31 min |
| Jun 2, 4:02 AM CDT | Severe Thunderstorm Warning | EAX | Gentry, Harrison, Worth | 28 min |
| Jun 2, 4:26 AM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Platte | 34 min |
| Jun 2, 4:27 AM CDT | Severe Thunderstorm Warning | EAX | Grundy, Harrison, Mercer, Putnam, Sullivan | 33 min |
| Jun 2, 4:29 AM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Daviess, Livingston | 31 min |
| Jun 2, 4:47 AM CDT | Severe Thunderstorm Warning | EAX | Cass, Clay, Jackson, Platte | 43 min |
| Jun 2, 4:57 AM CDT | Severe Thunderstorm Warning | EAX | Adair, Linn, Mercer, Putnam, Sullivan | 48 min |
| Jun 2, 5:10 AM CDT | Severe Thunderstorm Warning | EAX | Cass, Clay, Jackson, Johnson, Lafayette, Ray | 50 min |
| Jun 2, 5:41 AM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Carroll, Clay, Clinton, Jackson, Johnson and 5 more | 49 min |
| Jun 2, 5:43 AM CDT | Severe Thunderstorm Warning | EAX | Adair, Chariton, Linn, Macon, Putnam, Randolph and 2 more | 47 min |
| Jun 2, 6:25 AM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Carroll, Chariton, Lafayette, Linn, Livingston and 2 more | 35 min |
| Jun 2, 6:27 AM CDT | Severe Thunderstorm Warning | EAX | Adair, Macon, Putnam, Schuyler, Sullivan | 33 min |
| Jun 2, 6:58 AM CDT | Severe Thunderstorm Warning | EAX | Macon | 17 min |
| Jun 2, 7:14 AM CDT | Severe Thunderstorm Warning | EAX | Macon, Randolph | 31 min |
| Jun 2, 8:14 AM CDT | Special Weather Statement | EAX | Henry | 46 min |
| Jun 2, 6:13 AM CDT | Special Weather Statement | EAX | Linn, Miami | 47 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.